Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 36, NWS Key West, FL

August 22, 2020

NWS Key West, FL issued this small craft advisory at Aug 22, 2020, 5:54 PM EDT. It took effect at Aug 22, 2020, 7:00 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2020, 5:54 PM EDT (21:54 UTC)
In effect from
Aug 22, 2020, 7:00 PM EDT
Expired
Aug 23, 2020, 12:00 PM EDT
In force
17 hr
Issued by
NWS Key West, FL

The text

As transmitted.

304 
WHUS72 KKEY 222154
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
554 PM EDT Sat Aug 22 2020

GMZ032>035-043-044-053>055-073>075-230600-
/O.NEW.KKEY.TR.A.1013.200822T2154Z-000000T0000Z/
/O.NEW.KKEY.SC.Y.0036.200822T2300Z-200823T1100Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
554 PM EDT Sat Aug 22 2020

...TROPICAL STORM WATCH IN EFFECT...
...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...For the Small Craft Advisory, winds will increase to near
  20 knots from late this evening into early Sunday morning. For
  the Tropical Storm Watch, southeast winds on Monday will
  increase to 35 to 50 knots, with gusts up to 65 knots. Seas will
  build to 14 to 19 feet in the Straits, locally reaching 25 feet.

* WHERE...Straits of Florida, Hawk Channel from Craig Key to
  Halfmoon Shoal, the Bayside and Gulfside waters of the Middle
  and Lower Keys, and the Gulf waters including the Dry Tortugas.

* WHEN...For the Small Craft Advisory, In Effect. For the Tropical
  Storm Watch, Tropical Storm force winds are possible on Monday
  and Monday night, as Tropical Storm Laura moves from east to 
  west across the Keys waters.

* IMPACTS...A Tropical Storm Watch is issued when sustained 
  winds of 34 to 63 knots associated with a tropical storm are 
  possible within 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

GMZ031-042-052-072-230600-
/O.NEW.KKEY.TR.A.1013.200822T2154Z-000000T0000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
554 PM EDT Sat Aug 22 2020

...TROPICAL STORM WATCH IN EFFECT...

* WHAT...Southeast winds will increase on Monday to 25 to 35
  knots, with gusts up to 45 knots. Seas beyond the Reef will
  build to 9 to 14 feet.

* WHERE...Eastern Straits of Florida, Hawk Channel from Ocean 
  Reef to Craig Key, and Florida Bay.

* WHEN...Tropical storm conditions are possible on Monday and
  Monday evening.

* IMPACTS...A Tropical Storm Watch is issued when sustained 
  winds of 34 to 63 knots associated with a tropical storm are 
  possible within 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
3 follow-up statements
151 
WHUS72 KKEY 230342
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1142 PM EDT Sat Aug 22 2020

GMZ032>035-043-044-053>055-073>075-231030-
/O.CON.KKEY.SC.Y.0036.000000T0000Z-200823T1100Z/
/O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1142 PM EDT Sat Aug 22 2020

...SMALL CRAFT ADVISORY IN EFFECT...
...TROPICAL STORM WATCH IN EFFECT...

* WHAT...For the Small Craft Advisory, east winds near 20 knots
  through early Sunday morning. For the Tropical Storm Watch, east
  to southeast winds of 30 to 45 knots with gusts up to 60 knots
  are forecast for Monday and Monday night. The strongest winds
  are expected across the distant Straits of Florida and offshore
  Gulf waters well to the southwest and west of Key West. Seas 
  will build to 14 to 19 feet in the Straits, locally reaching 25 
  feet.

* WHERE...Straits of Florida, Hawk Channel from Craig Key to 
  Halfmoon Shoal, the Bayside and Gulfside waters of the Middle 
  and Lower Keys, and the Gulf waters including the Dry Tortugas.

* WHEN...For the Small Craft Advisory, In Effect. For the Tropical
  Storm Watch, Tropical Storm force winds are possible on Monday
  and Monday night, as Tropical Storm Laura move west northwest
  through the western Straits of Florida.

* IMPACTS...A Tropical Storm Watch is issued when sustained 
  winds of 34 to 63 knots associated with a tropical storm are 
  possible within 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

GMZ031-042-052-072-231030-
/O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
1142 PM EDT Sat Aug 22 2020

...TROPICAL STORM WATCH IN EFFECT...

* WHAT...East to southeast winds of 25 to 35 knots with gusts up
  to 45 knots are forecast for Monday and Monday night. Seas 
  beyond the Reef will build to 9 to 14 feet.

* WHERE...Eastern Straits of Florida, Hawk Channel from Ocean 
  Reef to Craig Key, and Florida Bay.

* WHEN...Tropical storm conditions are possible on Monday and
  Monday evening, as Tropical Storm Laura move west northwest
  through the western Straits of Florida.

* IMPACTS...A Tropical Storm Watch is issued when sustained 
  winds of 34 to 63 knots associated with a tropical storm are 
  possible within 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
921 
WHUS72 KKEY 230923
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
523 AM EDT Sun Aug 23 2020

GMZ032>035-043-044-053>055-073>075-231600-
/O.EXT.KKEY.SC.Y.0036.000000T0000Z-200823T1600Z/
/O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
523 AM EDT Sun Aug 23 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...
...TROPICAL STORM WATCH REMAINS IN EFFECT...

* WHAT...For the Small Craft Advisory, southeast winds near 20 kt
  with gusts up to 25 kt through this morning. For the Tropical
  Storm Watch, southeast winds 25 to 35 kt with gusts up to 50 kt
  and seas as high as 13 to 18 feet, especially across the Straits
  of Florida south of the Dry Tortugas.

* WHERE...Straits of Florida, Hawk Channel from Craig Key to 
  Halfmoon Shoal, the Bayside and Gulfside waters of the Middle 
  and Lower Keys, and the Gulf waters including the Dry Tortugas.

* WHEN...For the Small Craft Advisory, through noon EDT today.
  Tropical storm conditions are possible Monday and Monday 
  evening, as Tropical Storm Laura move west northwest through the
  extreme western Straits of Florida. 

* IMPACTS...A Tropical Storm Watch is issued when sustained 
  winds of 34 to 63 knots associated with a tropical storm are 
  possible within 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

GMZ031-042-052-072-231600-
/O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
523 AM EDT Sun Aug 23 2020

...TROPICAL STORM WATCH REMAINS IN EFFECT...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 40 kt and
  seas as high as 9 to 14 feet across the eastern Straits of
  Florida.

* WHERE...Eastern Straits of Florida, Hawk Channel from Ocean 
  Reef to Craig Key, and Florida Bay.

* WHEN...Tropical storm conditions are possible Monday and Monday
  evening, as Tropical Storm Laura move west northwest through 
  the extreme western Straits of Florida.

* IMPACTS...A Tropical Storm Watch is issued when sustained 
  winds of 34 to 63 knots associated with a tropical storm are 
  possible within 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

CLR
096 
WHUS72 KKEY 231603
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1203 PM EDT Sun Aug 23 2020

GMZ032>035-043-044-053>055-073>075-240015-
/O.EXP.KKEY.SC.Y.0036.000000T0000Z-200823T1600Z/
/O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1203 PM EDT Sun Aug 23 2020

...TROPICAL STORM WATCH IN EFFECT...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Southeast winds 25 to 35 kt with gusts up to 50 kt and 
  seas 10 to 15 feet.

* WHERE...Straits of Florida, Hawk Channel from Craig Key to 
  Halfmoon Shoal, and Gulf waters including the Dry Tortugas.

* WHEN...Tropical storm conditions are possible Monday and Monday
  evening, as Tropical Storm Laura move west northwest through the
  extreme western Straits of Florida. 

* IMPACTS...A Tropical Storm Watch is issued when sustained 
  winds of 34 to 63 knots associated with a tropical storm are 
  possible within 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

GMZ031-042-052-072-240015-
/O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
1203 PM EDT Sun Aug 23 2020

...TROPICAL STORM WATCH IN EFFECT...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 40 kt and 
  seas 9 to 14 feet.

* WHERE...Eastern Straits of Florida, Hawk Channel from Ocean 
  Reef to Craig Key, and Florida Bay.

* WHEN...For the Small Craft Advisory, through noon EDT today.
  Tropical storm conditions are possible Monday and Monday
  evening, as Tropical Storm Laura move west northwest through the
  extreme western Straits of Florida. 

* IMPACTS...A Tropical Storm Watch is issued when sustained 
  winds of 34 to 63 knots associated with a tropical storm are 
  possible within 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Aug 22, 11:57 AM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 22, 11:57 AM EDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1157 AM EDT Sat Aug 22 2020

.DISCUSSION...
Currently - Scattered showers and thunderstorms continue to move
through in the east southeast flow. Coverage has diminished from
the overnight but still seeing activity over the FLorida Straits
making a beeline for mostly the Middle and Upper Keys. Winds have
also come down slightly from overnight. They were around 15 to 20
mph over the Florida Keys and at times near 20 knots over the
marine district. Currently seeing winds 10 to 15 mph for the Keys,
while still 15 to 20 knots over the surrounding waters. Taking a
look around at temperatures, communities along the island chain
are showing upper 80s with dew points in the upper 70s. A surface
ridge axis has lifted north of the area and now resides more or
less from the southeast Gulf, across south Florida, and over the
northwestern Bahamas. This is making for winds solidly from the
southeast across our area.

Short Term Update - No changes planned or needed at this time.
East to southeast low level flow will continue to promote pockets
of moisture pushing through the region for the remainder of the
day and into Sunday. As such rain chances will remain above
normal.

Beyond Sunday, forecast uncertainty remains due to poorly
organized Tropical Storm Laura. TS Laura is currently situated
just south of Puerto Rico and moving westward. Laura is forecast
to move over the Greater Antilles (Hispaniola and Cuba included),
which would mean this storm will have many opportunities to
interact with land. Regardless, this more southern trajectory is
instilling higher confidence in overall direct impacts to the
Keys. This is because the northeast quadrant of the storm is
expected to be the strongest and largest quadrant, so the Lower
Keys will have the highest chance of realizing tropical storm
conditions. Squally weather is likely Monday across the entirety
of the Keys.

&&

.MARINE...
Moderate to occasional fresh southeasterly breezes persist across
the entire marine district. As such, Small Craft Exercise Caution
headlines will continue until winds sufficiently decrease this
afternoon. With that being said, this will be brief as winds are
expected to freshen again this evening and continue through the
overnight. A Small Craft Advisory may be required for much of the
coastal waters beginning tonight. Another cycle of brief
slackening followed by freshening will occur again Sunday.
Thereafter, winds will freshen more substantially Sunday night
into Monday as the center of Laura approaches the Straits of
Florida, possibly bringing strong to near gale force breezes.
Southeast breezes will likely remain fresh to strong through
Monday night before slackening more substantially on Tuesday.

&&

.AVIATION...
VFR conditions will prevail at the island terminals. With that
said, a few episodes of sub VFR conditions will be possible due to
a few upstream showers. Winds will likely lull some through the
afternoon becoming a gentle southeast breeze. However, winds are
expected to strengthen again this evening to a moderate and gusty
breeze.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....11
Data Acquisition.....KBL/NB
Tropical/Hazards.....AH

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 22, 5:52 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
552 AM EDT Sat Aug 22 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-231000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
552 AM EDT Sat Aug 22 2020

...FLORIDA KEYS RESIDENTS AND VISITORS SHOULD CONTINUE TO PREPARE
FOR TROPICAL STORM IMPACTS AND CLOSELY MONITOR THE LATEST
FORECASTS ON TROPICAL STORM LAURA...

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will impact the Florida Keys and
surrounding coastal waters today and tonight. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and gusty thunderstorm outflows.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Fresh to strong easterly breezes are expected over the Keys
coastal waters Sunday and Sunday night, and Small Craft
Advisories may be required. Scattered thunderstorms with
lightning strikes and locally gusty winds will also be possible
during this time.

Tropical storm conditions will be possible across the Keys and
surrounding coastal waters Monday and Monday night, as Tropical
Storm Laura moves west northwest through the Florida Straits.
Potential impacts during this time include squally weather with
strong wind gusts, minor storm surge flooding and isolated
tornadoes.

For Tuesday through Friday, isolated to scattered thunderstorms
will be possible along the Keys and surrounding coastal waters.
The primary thunderstorm hazards will be cloud to surface light
strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:58 PM EDTTropical Storm WatchKEYMonroe36 hr

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.